Montana, 2012

High Wind in Montana, July 3 to 4, 2012

July 3 to 4, 2012 · NWS TFX · 2 events in 2 counties and zones

Strong southwest winds developed over portions of the Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong southwest winds developed over portions of the Rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 3, 1:50 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 3, 1:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT TUE JUL 3 2012

.DISCUSSION...
TONIGHT THROUGH THURSDAY EVENING...UPPER LEVEL TROF CURRENTLY
CENTERED OVER WA/OR CONTINUES TO LIFT INTO SOUTHWEST CANADA.  AS OF
2PM THE ASSOCIATED COLD FRONT HAS JUST ABOUT CLEARED THE OUR COUNTY
WARNING AREA WITH ONLY A SMALL PART OF THE FRONT MOVING THRU
MADISON/GALLATIN COUNTIES.  WINDS ARE BREEZY OVER MOST OF REGION
WITH STRONGER GUSTS AROUND 50-55 MPH OBSERVED NEAR LOGAN PASS IN
GLACIER NATIONAL PARK.  THE HIGH WIND WARNING FOR THE NRN ROCKY MTN
FRONT REMAINS IN EFFECT UNTIL 6AM WED BUT CURRENT DATA INDICATES
THAT WINDS MAY DROP BELOW WARNING CRITERIA (58 MPH) POSSIBLY BEFORE
MIDNIGHT.  THE POST-FRONTAL AIRMASS IS ALSO QUITE DRY AS DEW POINTS
HAVE BEEN DROPPING STEADILY FROM WEST TO EAST THIS AFTN.  WITH THE
ARRIVAL OF THE DRY AIR AND DOWNSLOPING WINDS...HAVE REDUCED CHANCES
FOR PRECIPITATION ACROSS THE WESTERN HALF OF THE CWA AND KEPT ONLY
ISOLATED THUNDERSTORMS OVER THE REMAINDER OF THE REGION THROUGH THIS
EVE.  FORECAST MODELS ARE IN GOOD AGREEMENT THAT UPPER LEVEL TROF
WILL BE WELL DOWNSTREAM BY TOMORROW MORNING WITH WIDESPREAD DRY AND
SLIGHTLY COOLER CONDITIONS ON THE WAY FOR THE 4TH OF JULY...PERFECT
WEATHER FOR ANY OUTDOOR HOLIDAY ACTIVITIES.  HIGH PRESSURE RIDGING
BEGINS TO BUILD BACK INTO THE STATE ON THURS WITH DRY CONDITIONS
EXPECTED FOR MUCH OF THE DAY.  AN INITIAL PUSH OF MONSOONAL MOISTURE
FROM THE GREAT BASIN AREA WILL MOVE INTO SOUTHWEST MT THURS AFTN
BRINGING A SLIGHT CHANCE OF THUNDERSTORMS THERE THURS EVE.   THE
RIDGE WILL ALSO BRING A RETURN OF WARMER TEMPERATURES WITH HIGHS
CLIMBING BACK INTO THE MID TO UPPER 80S.
WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN FAIRLY
DECENT AGREEMENT THROUGH THE PERIOD. UPPER RIDGING WILL DEVELOP OVER
THE AREA AND THIS WILL ALLOW FOR THE TAPPING OF MONSOONAL MOISTURE
FROM THE SOUTHWESTERN U.S. AND SPREADING IT OVER THE AREA.
THUS...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE IN THE FORECAST
EACH DAY OF THE PERIOD. WITH STEERING CURRENTS ALOFT BEING VERY
WEAK...THUNDERSTORMS WILL LIKELY BE SLOW MOVERS WITH SOME CAPABLE OF
PRODUCING SIGNIFICANT RAIN AMOUNTS. SHORT WAVE ENERGY MOVING THROUGH
THE UPPER RIDGE POSITION EARLY NEXT WEEK WILL ALSO CONTRIBUTE TO
CONVECTIVE DEVELOPMENT. TEMPERATURES WILL REMAIN WARM BUT A SURFACE
GRADIENT THAT WILL FAVOR A SOMEWHAT EASTERLY COMPONENT TO THE WINDS
WILL KEEP TEMPERATURES FROM REACHING MUCH BEYOND THE LOW 90S.
NEVERTHELESS...AFTERNOON TEMPERATURES WILL CONTINUE SOME 10 TO 12
DEGREES ABOVE SEASONAL AVERAGES.

&&

.AVIATION...
UPDATED 1730Z.
A SURFACE COLD FRONT WILL CONTINUES TO MOVE ACROSS THE AREA TODAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT. GUSTY
SURFACE WINDS WILL ALSO ACCOMPANY THE FRONT WITH THE STRONGEST WINDS
ALONG THE NORTHERN ROCKY MOUNTAIN FRONT. CONVECTIVE ACTIVITY SHOULD
END BY 02Z AND SURFACE WINDS SHOULD BEGIN DECREASE BY 04Z. VFR
CONDITIONS PREVAIL WITH ERRATIC WINDS AND MVFR CONDITIONS POSSIBLE
IN THE VICINITY OF THUNDERSTORMS. SUK

&&

.FIRE WEATHER...
RED FLAG WARNING FOR FIRE ZONE 118 (HELENA TO NORTHERN GALLATIN
COUNTY) REMAINS IN EFFECT UNTIL MIDNIGHT FOR LOW HUMIDITIES AND
GUSTY WINDS. HUMIDITIES WILL DECREASE A FEW PERCENT THIS AFTN/EVE AS THE
DRY POST-FRONTAL AIRMASS SETTLES INTO THE REGION. HUMIDITIES WILL
AGAIN REACH THE MID-TEENS OVER MUCH OF CENTRAL AND SOUTHWEST MT
TOMORROW AND WINDS WILL BE CLOSE FOR A POSSIBLE FIRE WEATHER
HIGHLIGHT. WITH THE STEADILY DRYING FUELS...FIRE DANGER CONDITIONS
REMAIN ELEVATED AND LOCALIZED BREEZY WINDS ILL ALLOW FOR ANY FIRE
START TO QUICKLY SPREAD. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  79  47  84 /  10  10  10  10
CTB  45  72  42  77 /  10  10  10  10
HLN  48  81  50  87 /  10  10  10  10
BZN  42  84  46  87 /  10  10  10  10
WEY  41  79  43  78 /  20   0  10  20
DLN  43  83  48  85 /  10  10  10  10
HVR  48  79  47  85 /  10  10  10  10
LWT  44  76  46  80 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.

HIGH WIND WARNING UNTIL 6 AM MDT WEDNESDAY NORTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...MLS
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 2:57 AM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 AM MDT TUE JUL 3 2012

MTZ010>014-044>051-041000-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
357 AM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TODAY THOUGH WINDS SHOULD
REMAIN BELOW HIGH WIND CRITERIA. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE THIS AFTERNOON AND SOME STORMS MAY CONTAIN GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HIGH WINDS AND HAIL ASSOCIATED WITH THUNDERSTORMS
WOULD BE GREATLY APPRECIATED.

MTZ009-041000-
NORTHERN ROCKY MOUNTAIN FRONT-
357 AM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS MORNING THROUGH MIDNIGHT.
STRONGEST WINDS ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HIGH WINDS WOULD BE GREATLY APPRECIATED.

MTZ008-015-052>055-041000-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
357 AM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR FIRE ZONE 118 BEGINNING AT NOON
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
July 3, 2:00 PM MST to 9:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

Wind gusts up to 74KT (86MPH) reported at both Garden Wall and Logan Pass Visitor Center in Glacier National Park.

High Wind, Southern Rocky Mountain Front

When
July 3, 3:00 PM MST to July 4, 6:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Wind gusts to 63KT (72MPH) were reported at the Gates Park RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397925, 397926.